- digitalis toxicity
- digoxin overdose
Digitalis drugs, derived from the foxglove plant, are a class of medications used in some heart conditions. In the US, digoxin is the main digitalis drug. When the amount of digoxin in the blood becomes too high, toxic effects occur.
What is going on in the body?
Digoxin is an effective medication that gives the heart muscle a stronger pumping action, and also helps control irregular heartbeats. However, compared to most medications, the leeway between an effective dose and one that causes side effects is very narrow.
Digoxin is a powerful medication that can cause death if it is taken inappropriately. The higher the dose, the greater the risk of toxic effects.
What are the causes and risks of the condition?
Many medications interfere with the body's ability to get rid of digoxin and thereby increase the level of digoxin in the blood. These include antibiotics, other heart medications, and water pills (diuretics). Salt imbalances in the body can also increase the risk of digoxin toxicity.
What can be done to prevent the condition?
The healthcare provider will often order a blood test to check salt and water balance and a therapeutic drug level to check the level of digoxin. A person taking digoxin should talk with his or her healthcare provider before starting or changing the dose of any prescription or over-the-counter medications.
How is the condition diagnosed?
Symptoms and findings of new arrhythmias make a healthcare provider suspect digoxin toxicity. A therapeutic drug level blood test can measure the level of digoxin and confirm the diagnosis. In severe cases, changes can be seen on an electrocardiogram (ECG), which records the electrical impulses of the heart.
Long Term Effects
What are the long-term effects of the condition?
In severe cases, digoxin toxicity can cause death.
What are the risks to others?
There are no risks to others.
What are the treatments for the condition?
Mild digoxin toxicity can be treated by lowering the dose. Moderate toxicity may be treated with a short stay in the hospital. There, doctors will watch the person and stop the digoxin for a short time. Other heart medications may be needed to treat the arrhythmias caused by digoxin.
A severe case is a medical emergency. It may require the use of a pacemaker or powerful heart medications. An antidote is available for severe poisoning. The antidote attaches to the digoxin and stops its toxicity. In all cases, salt imbalances, especially low potassium levels, must be corrected.
What are the side effects of the treatments?
Heart medications may cause allergic reactions
and new arrhythmias. The antidote may also cause allergic reactions.
What happens after treatment for the condition?
After recovery, the person is usually able to return to regular activities.
How is the condition monitored?
Close monitoring of salt balance and digoxin blood levels are needed. This helps prevent a recurrence of digoxin toxicity.
The Pharmacologic Basis of Therapeutics, 1995, Goodman and Gilman et al.